QuestionI'm worried about the sexual side effects from antidepressants. What can be done to prevent or reduce such side effects?
Sexual side effects are common with antidepressants in both men and women, so your concern is understandable. Effects on sexual function can include:
- A change in your desire for sex
- Erectile problems
- Orgasm problems
- Problems with arousal, comfort and satisfaction
The severity of sexual side effects depends on the individual and the specific type and dose of antidepressant. For some people, sexual side effects are minor or may ease up as their bodies adjust to the medication. For others, sexual side effects continue to be a problem.
Antidepressants with the lowest rate of sexual side effects include:
- Bupropion (Wellbutrin XL, Wellbutrin SR, Aplenzin, Forfivo XL)
- Mirtazapine (Remeron)
- Vilazodone (Viibryd)
- Vortioxetine (Trintellix)
Antidepressants most likely to cause sexual side effects include:
- Selective serotonin reuptake inhibitors (SSRIs), which include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil, Paxil CR, Pexeva) and sertraline (Zoloft).
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), which include venlafaxine (Effexor XR), desvenlafaxine (Pristiq, Khedezla) and duloxetine (Cymbalta).
- Tricyclic and tetracyclic antidepressants, such as amitriptyline, nortriptyline (Pamelor) and clomipramine (Anafranil).
- Monoamine oxidase inhibitors (MAOIs), such as isocarboxazid (Marplan), phenelzine (Nardil) and tranylcypromine (Parnate). However, selegiline (Emsam), a newer MAOI that you stick on your skin as a patch, has a low risk of sexual side effects.
If you're taking an antidepressant that causes sexual side effects, your doctor may recommend one or more of these strategies:
- Waiting several weeks to see whether sexual side effects get better.
- Adjusting the dose of your antidepressant to reduce the risk of sexual side effects. But always talk with your doctor before changing your dose.
- Switching to another antidepressant that may be less likely to cause sexual side effects.
- Adding a second antidepressant or another type of medication to counter sexual side effects. For example, the addition of the antidepressant bupropion may ease sexual side effects caused by another antidepressant.
- Adding a medication to improve sexual function, such as sildenafil (Viagra), tadalafil (Cialis) or vardenafil (Levitra, Staxyn). These medications are approved by the Food and Drug Administration only to treat sexual problems in men. Limited research suggests sildenafil may improve sexual problems caused by antidepressants in some women, but more information is needed on its effectiveness and safety in women.
Stopping medication because of sexual side effects is a common problem, and for most people this means depression returns. Work with your doctor to find an effective antidepressant or combination of medications that will reduce your sexual side effects and keep your depression under control. If you're pregnant or trying to become pregnant, tell your doctor, as this may affect the type of antidepressant that's appropriate.
Be patient. Everyone reacts differently to antidepressants, so it may take some trial and error to identify what works best for you.